New York, 2025

Flood in New York, February 26 to 28, 2025

February 26 to 28, 2025 · NWS BGM · 1 event in 1 county or zone

Local officials reported an ice jam along Great Gully Brook near where the brook enters into Cayuga Lake. Flooding extended along Great Gully Cove Road and Fire Lane number 8 from the walking bridge to the lake shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Local officials reported an ice jam along Great Gully Brook near where the brook enters into Cayuga Lake. Flooding extended along Great Gully Cove Road and Fire Lane number 8 from the walking bridge to the lake shore. Excavators were brought into the scene to assist with disrupting the jam and mitigating flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 26, 5:40 PM EST, 50 minutes earlier.

Area forecast discussion, Feb 26, 5:40 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
540 PM EST Wed Feb 26 2025

.SYNOPSIS...
A system moving through the area this evening through Thursday
will bring periods of rain, snowfall, and a wintry mix with
potential for some freezing rain for some areas in Central New
York. This will be followed by another low pressure system this
weekend bringing additional chances for rain and snow. High
pressure builds into the region for the first part of next week.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
535 PM Update...

There are some returns on radar though conditions are currently
too dry for rain to reach the ground. Temperatures remain in mid
30s to mid 40s at this time. With cloud cover over most of the
region, the cooling of temps was slowed down slightly through
the evening hours. This then resulted in more rain expected for
the main precipitation type later this evening. These were
minor changes as the previous forecast was doing well.

235 PM Update...

With temperatures that have proven guidance to be
under-performing, precipitation types will more likely stay on
the side of rainfall and a wintry mix, rather than as snowfall.
Overall snowfall totals through Thursday have lowered, with
areas east of I-81 barely pushing a half inch. Precipitation
will start as rainfall, pushing southwest to northeast, and
transitioning to a wintry mix as it spreads over Central NY and
NE PA after 10 PM. The most difficult aspect of the overnight
forecast will be any chances for freezing rain to occur. The 850
0C line surges northward, and there will be a period in the
overnight hours where the chances for freezing rain increases
for a couple of hours, mainly for northern portions of Central
NY. There would most likely only be up to a glaze of
accumulation, which will also likely wash away Thursday morning
as precipitation transitions back to rainfall with temperatures
increasing.

Going into Thursday, our area will be in the deep warm sector of
this system, and temperatures will surge into the mid 40s to low
50s, with rain showers continuing for most of the day. Rainfall
intensity will decrease through the day, with areas ending a
quarter to a half inch of overall precipitation, which includes
any rainfall and snowfall an area may receive.

This system passes us later in the day Thursday, and flow
switches westerly. Colder air will begin to filter in that
evening, and lingering precipitation will transition back to a
wintry mix briefly, before temperatures fall below freezing
overnight and precipitation transitions back to snow. Lingering
snowfall is most likely over the northern portions of Central NY
Thursday night as westerly flow coaxes lake enhancement to
occur, and these areas could see a half inch of snowfall
overnight Thursday.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
245 PM Update

Fairly active weather period with a strong clipper system, strong
cold front, chance for snow squalls and lake effect snow showers.
After a brief warm up early Saturday, much colder temperatures
return by Saturday night.

There will be some lingering lake effect snow showers Friday morning
in the cold west-northwest flow with 850mb temperatures around -13C,
but QPF and snow amounts look light. High pressure briefly builds in
late Friday morning through the afternoon hours, with a short period
of dry weather. It will be cold with highs in the upper 20s to
30s...except some lower 40s for the Chemung and Wyoming Valleys.

By late Friday afternoon or evening snow, mixed with rain in the
valleys will overspread Central NY and the northern tier of NE PA
out ahead the next, potent clipper system. The low pressure system
will pass just north of most of the CWA; except perhaps northern
Oneida county. This will mean fairly strong warm advection overnight
into Saturday morning as the southerly flow develops ahead of it.
Therefore temperatures should rise overnight through the 30s. The
initial snow will mix with or change over to rain for most of the
area, except along and north of I-90 in Oneida county, where it
remains below freezing at the surface and aloft (-3C at 850mb)
through the night and into Saturday morning. AT this point in time,
most of CNY is expected to see 1 inch or less of snowfall Friday
night into Saturday morning, with little to no accumulation in NE
PA. The exception will be Oneida County, where Utica to Rome is
forecast to see 1-2 inches of wet snow and northern Oneida county
could be in for 2 to 5 inches of snow.

There is still uncertainty in just how mild it will get Saturday
morning and early afternoon out ahead of the cold front. Kept the
official forecast close to the NBM, which usually does well in these
brief warm sector situations. Forecast highs are expected to reach
the mid-30s to mid-40s over the area, and even some upper 40s for
the Wyoming Valley and Delaware river Valley locations of NE PA. A
sharp, strong cold front then moves through the area from west to
east Saturday afternoon. Along this cold front there will be snow
showers and even a chance for scattered snow squalls due to steep
low level lapse rates, modest instability (100 J/kg MUCAPE 0-2km
layer) and sharp pressure rises. Boundary layer and surface
temperatures will ultimately play a big role on how impactful these
snow showers and squalls may be Saturday afternoon into the evening.
Eventually, as cold air advection increases the precipitation will
transition to lake effect snow showers Saturday evening and
overnight. We are expecting a fairly good lake effect response, as
parameters look favorable for multibands and showers in a 300-330
degree flow. Eventually the deeper 700mb moisture looks to exit the
area late at night, which should decrease the intensity and coverage.
At this time, additional accumulations are expected to be on
the lighter side, generally a dusting to 2 inches across CNY. It
turns blustery and much colder Saturday night with NW winds
10-20 mph gusting up to 30mph. Overnight lows dip down into the
single digits to mid-teens for most locations.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
255 PM Update

This period starts off with generally quiet but a much colder
weather pattern to round out the weekend and into early next week.

Some lingering lake effect snow showers or flurries will be around
for the favored CNY locations Sunday, Sunday night and even Monday
morning. Otherwise, it is looking dry and partly cloudy across the
rest of the region. Sunday is very cold, some 15 degrees below
average, with highs only forecast to reach the 10s to mid-20s for
CNY...with upper 10s to upper 20s in NE PA. Very cold Sunday night
with lows potentially below zero in the colder spots of Oneida
county, single digits to lower 10s elsewhere. A surface high
pressure system builds into the area on Monday which may allow for
more sunshine away from the lake effect zones. Temperatures begin to
moderate, but still slightly below average. It is forecast to turn
much milder, back into the 40s for Tuesday and at this time it
likely to remain dry. The next potentially stronger weather system
approaches the area from the midwest heading into the middle of next
week. Current data suggests periods of rain, winds and much warmer
temperatures as the strong low passed west of us into the central
Great Lakes region.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR conditions across all terminals will continue until the
overnight hours. A few terminals have some gusty northwesterly
winds which will taper off in the next few hours.

A system bringing rain and a mix of rain and snow will move
through, impacting terminals SW to NE starting between 03Z and
07Z. The biggest forecast challenge is the lowest category some
terminals will fall too. Confidence for IFR conditions after 04Z
for BGM, ITH, and ELM is moderate, while SYR and RME, confidence
remains low, and we chose to leave it out of the 18Z TAF
package. This may be added to the 00Z package, if guidance
continues supporting it.

Fuel Alt/IFR conditions continue for all terminals for the
majority of the 18Z TAF period. Confidence was too low to
provide a timing for conditions to improve, but will likely be
sometime after 15Z.

Outlook...

Thursday...Chance for daytime rain showers that change to snow
showers overnight and associated restrictions (moderate
confidence)

Friday...Scattered snow showers and associated restriction,
mainly at CNY terminals (moderate to high confidence)

Saturday... Scattered daytime rain showers that become snow
showers overnight, restrictions possible.

Sunday...Chance for lake effect snow showers/ Finger Lake snow
showers at KSYR, KRME, KITH and KBGM with restrictions.

Monday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...KL
NEAR TERM...BTL/KL
SHORT TERM...MJM
LONG TERM...MJM
AVIATION...KL
Hazardous weather outlook, Feb 26, 3:00 PM EST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
300 PM EST Wed Feb 26 2025

NYZ015>017-022>025-055>057-062-PAZ038>040-043-044-047-048-072-272000-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
300 PM EST Wed Feb 26 2025

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ018-036-037-044>046-272000-
Onondaga-Madison-Southern Oneida-Cortland-Chenango-Otsego-
300 PM EST Wed Feb 26 2025

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Pockets of freezing rain, with up to a glaze of ice accumulation,
possible overnight tonight through early morning Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ009-272000-
Northern Oneida-
300 PM EST Wed Feb 26 2025

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Pockets of freezing rain, with up to a glaze of ice accumulation,
possible overnight tonight through early morning Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A system could bring a few to several inches of snowfall Friday
Night through early Saturday Morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cayuga

When
February 26, 6:30 PM EST to February 28, 2:20 PM EST
Where
Cayuga County, 1.8 mi WSW of Farleys Pt to 1.35 mi WSW of Farleys Pt
Cause
Ice Jam
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
42.810, -76.713

Flooding from a large ice jam affected two properties along Great Gully Cove Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248665.